Pennsylvania, 2005

Strong Wind in Pennsylvania, December 2, 2005

December 2, 2005 · NWS PHI · 1 event in 1 county or zone

Strong gusty west winds tore down one large tree in Lehighton. The tree fell on and took down wires on Bridge Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong gusty west winds tore down one large tree in Lehighton. The tree fell on and took down wires on Bridge Street. This knocked out power for half of the town for about two hours. It also caused a massive traffic jam as Bridge Street was closed as repairs were made. The peak wind gust at the Lehigh Valley International Airport was 41 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 2, 11:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 11:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST FRI DEC 2 2005

.UPDATED...
COLD AIR COMING IN A SCHEDULE. RADAR AND SFC OBS SHOW SN/SHSN ACTVTY
XTNDING FURTHER S, ALIGNED WITH SFC TROF CUR MVG THRU WRN FA. SINCE
ACTVTY IS ASSOC WITH SYNOP FEATURES, TROF, CAA, ETC, HAVE BROUGHT IN
A SLT CHC SHSN FOR ALL OF FA. GRTR THAN SLT CHC REMAINS IN FAR NW
FA. ALTHO STNS IN S FA ARE ABV FRZG, DP ARE IN THE 20S AND THE 540
THICKNESS HAS MVG WELL TO THE S OF FA. XPCT ANY MIX, SHLD THERE BE A
MIX, TO RPDLY CONVERT TO ALL SLD. SOME OF THE PCPN MIGHT NOT REACH
THE GND.

HAVE INCRD SKY CVR AS CU FRMG AS WELL AS ADVCNG DOWN FM N. CLDS SHLD
KEEP TEMPS FM RISING MUCH HGR THAN CUR 11 AM TEMPS. WILL KEEP HIGH
TEMPS AS FCST, THO MIGHT BE A STRUGGLE TO REACH THEM IN NRN REGIONS.

ON LAND, WIND GUSTS TO BETWEEN 30 AND 35 MPH HAVE BECOME COMMON.
GALE WARNINGS REMAIN IN EFFECT ON THE MARINE AREAS. ATLANTIC WATERS
AND DELAWARE BAY ALREADY GUSTING INTO GALE FORCE.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431-450>455-470 FROM 7 AM FRIDAY TO
         5 AM SATURDAY.

WOODWORTH

&&

PVS AFD
.OVERVIEW...
CAN ONE SAY DEAD OF WINTER WX? THE ONE CONSTANT AS FAR AS THE
OPERATIONAL MDLS GO IS THAT UNSEASONABLY COLD WX WILL BE THE RULE
UNTIL WE GET INTO THE DOUBLE DIGIT DAYS THIS MONTH. BLUSTERY DAY TDY
WITH SOME SHSN/FLURRIES IN NWRN ZNS. EXPECT WINDS TO RMN JUST BLO
ADVY CRIT. A SOMEWHAT QUIETER (BUT COLD) DAY ON SAT BEFORE A LGT
WINTRY EVENT NW OF I95 CORRIDOR AND MIXED PCPN EVENT SERN ZNS SAT
NGT AND SUN. THERE ARE STILL MDL DIFS WITH THE MON/MON NGT SYS...BUT
IF LAST NGT/S GFS RUN WAS NEARLY PERFECT FOR A HVY SNOW EVENT FOR
THE I95 CORRIDOR...TNGT/S RUN IS PERFECT. AFT THAT THE COLDEST WX
SINCE PSBLY LATE JAN WILL FOLLOW. ITS SURE TO FOLLOW IF THE GFS FCST
TRACK IS CORRECT.

THE GFS AND NAM ACTUALLY HAD A VERY GOOD INIT TNGT...THE ONLY PLACE
WHERE THEY WERE A BIT TOO WARM WITH THE H8 TEMPS IN THE UPR PLAINS
AND ARE IN MUCH BETTER AGREEMENT WITH SAT NGT/S EVENT. THE NAM HAS
CLEARLY TRENDED TWD THE GFS SOLN...THERE WERE RUNS YDA THAT DID NOT
HAVE ANY MSRBL PCPN FOR OUR CWA.

&&

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
NOW THAT LOW PRES IS INTENSIFYING S OF ME...COLDER AIR WILL COME
BARRELING INTO OUR CWA. STILL HAVE A CHNLZD VORT MAX TO CONTEND WITH
AND THIS SHLD TRIGGER FLURRIES AND SHSN IN OUR NWRN ZNS. LLVL MSTR
IS NOT AS WDSPRD IN OUR SERN ZNS AND WE WILL NOT CARRY FLURRIES TWD
THE CST AS WE DID YDA. THE HIGH WIND/WIND ADVY CHECK LIST FALLS JUST
A BIT SHORT AS 50KT WINDS JUST BRIEFLY APPEAR TWD SUNSET. BY THEN
SOUNDG STARTS TO GET A BIT LESS THAN ADIABATIC. ALSO THE CHNLZD VORT
MAX DOES TEMPER PRES RISES (ISALLOBARIC SURGE). GUID MAX TEMPS LOOK
REASONABLE. WOULD UNDERCUT THEM A BIT MORE IF CUR TEMPS WERE NOT SO
HIGH.

LLVL MSTR RMNS TRAPPED UNDER THE INVERSION UP NW TNGT. ELSW
DOWNSLOPE FLOW AND LESS MSTR SHLD CLR SKIES. BECAUSE OF THE COLDER
H8 TEMPS IN THE NRN PLAINS...WE WILL SIDE WITH THE COLDER MOS GUID
PKG FOR THE MINS (MAINLY GFS).

CLOUDS WILL INCR ON SAT AS THE NEXT SFC LOW STARTS WORKING ITS WAY
TWD THE LWR TN VLY. CONVECTIVE TEMPS SHLD NOT BE REACHED EXCEPT FAR
NWRN ZNS WHICH MIGHT STAYED SCUED ONCE AGN TIL THE NEXT BATCH OF
CLOUDS ARRIVE. FCST SOUNDGS SUGG TAKING PLENTY OFF FROM GUID ON SAT.
AIR MASS WILL BE MODIFYING...BUT THINK GUID MAX TEMPS SHLD BE USED
AS HIGH END OF PSBL FCST RNG.

THE NAM HAS JOINED THE GFS WITH A MORE NRLY TRACK FOR THE LO PRES
AND HAS ACTUALLY LEAPT ABV IT WITH RESPECT TO QPF ACRS OUR NRN
ZONES. MOST OF THE FORCING AND FOCUSING MECH THOUGH RMN ACRS OUR
SERN ZNS AND THINK IT MIGHT BE A BIT TOO GENEROUS WITH ITS QPF UP N.
WAS CHECKING TO SEE IF THERE ARE ANY INDICATIONS THAT THIS MIGHT
HAVE MORE TEETH THAN THE MDLS ARE SHOWING (ANY INSTAB ALF OR CLOSE
TO IT AND/OR OMEGAS IN THE SNOW GROWTH AREA)...BUT HAVE NOT FOUND
ANY WITH THIS RUN. OUR ONLY THOUGHT AS FAR AS FCST SOUNDINGS IS TO
GO WITH THE COLDER GFS (NOT AGAIN NOT THE UPR PLAINS BUT YES COLDER
THAN EXPECTED AIR IS UPSTREAM) AS PER THE INIT. THIS IS SIM TO
THANKSGIVING EVE THAT THE MDLS ARE FCSTG THE BNDRY LYR TO WARM AT
NGT. WOULD HAVE LIKED TO SEE HOW CORRECT THE MDLS WERE WITH THAT
THANKSGIVING EVE EVENT...BUT WE NEVER CAME CLOSE TO THEIR FCSTD QPF.
THE WINDS WITH THIS SYS DO NOT SEEM AS STG AS THE THANKSGIVING ONE
AND FOR THAT REASON BLV MOST OF OUR CWA WILL SEE A LGT ACCUM BY SUN
MRNG. THINK THE GUID MIN TEMPS LOOK BETTER THAN THE 3HRLYS AND WILL
FOLLOW.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
PCPN EVENT WIL WIND DOWN DURG THE FIRST HALF OF SUN. BY THEN
ENOUGH WARM AIR SHLD WORK IN TO OFFER THE PSBLTY OF A CHG OR MIXING
TO RAIN AS FAR N AS I78 AND THE PHL SUBURBS. WE HAVE OPTED TO FLW
APPROX THE 1300DM 1000-850 THICK FOR MNTN OF RAIN. WE DO NOT SEE ANY
MECH (FOR NOW) TO PRODUCE SLEET AND/OR FRZG RAIN IN OUR CWA AS THE
FCST SOUNDGS HAVE THE WARMEST AIR NR THE SFC.

ONTO MON DEC 5TH THE DAY IT LIKES TO SNOW. IF ONE JUST FLWD THE LAST
TWO 00Z GFS RUNS...THE MDL HAS BEEN AMAZINGLY CONSISTENT. TNGT/S RUN
IS SLGTLY COLDER/SLGTLY FTHR OFSHR BUT NOT BAD AT ALL. ONLY THE NAVY
NOGAPS AND NAM HAVE NO SYS AFFECTING US. THE FLATTER ZONAL FLOW
SOLNS USUALLY DON/T WORK WELL IN WINTER AND THERE HAS BEEN A GENERAL
MDL SHIFT TWD THE GFS SOLN. IN ADTN THERE IS PLENTY OF ENERGY
FLOATING JUST OFF THE PAC CST NOT TO MENTION THAT PV THAT WILL BE
HEADING TWD QUEBEC. THE QUES SEEMS TO HAVE SHIFTED FROM IF IT WILL
OCR TO WHAT THE DETAILS OF THE EVENT WILL BE. THE CAN GGEM TO US
SEEMS TO BE TOO WARM AND OVERALL HAS A WARM BIAS. SNOW FCSTG TOOLS
FOR THE GFS SUGG BANDING IS A DISTINCT PSBLTY AND IN THE WARM SECTOR
OFSHR TSRAS ARE ALSO PSBL. SO LEANING TWD A DEEPER MDL SOLN DOES NOT
SEEM LIKE A BAD IDEA. IT MUST BE SAID THE ENSEMBLE GFS MEAN AT 84HRS
IS RIGHT ON THE OP GFS POSN...BUT 4MB SHALLOWER. WE/LL HAVE TO SEE
HOW THE EVENTUAL TRACK EVOLVES. TO US THE GFS DURATION (ABT 24HRS)
SEEMS TOO LONG GIVEN THE GENERAL PROGRESSIVE NATURE THIS LOW SHLD
HAVE. THE ECMWF SOLN STILL LOOKS LIKE THE LOW WILL BE SHOT OUT OF A
CANNON ONCE IT REACHES THE CST.

NO MATTER WHAT OCRS ON MONDAY...COLDEST AIR MASS OF THE YOUNG SEASON
FOLLOWS IN ITS WAKE AS A MASSIVE HI PRES SYS BUILDS THRUT THE CONUS.
MDLS ARE GOING BACK AND FORTH ABT ANOTHER PSBL SNOW EVENT FOR NEXT
FRI WITH THE ECMWF AND GFS SWAPPING PTNLS. GIVEN THE UNCERTAINTIES
WE HAVE KEPT THE EXTDD BEYOND MON AS THEY WERE AND WAIT FOR HPC TO
DELVE INTO THIS DEEPER.

&&

.AVIATION...
OFFSHORE LOW IS BEGINNING TO INTENSIFY AS ENERGY SHIFTS EAST
FROM THE UPPER LOW. W TO WNW FLOW WILL BRING IN COLD AIR
ADVECTION SC TODAY...SCT TO BKN SOUTH...BKN TO OVC NORTH.
A FEW SNOW FLURRIES ARE POSSIBLE TO THE NORTH OF A PHL-TTN LINE.
CONDITIONS MAY LOWER BRIEFLY TO MVFR IN SOME OF THE HEAVIER
FLURRY ACTIVITY. THE FLOW WILL LESSEN SLOWLY TONIGHT ALLOWING
SKIES TO GRADUALLY CLEAR.

&&

.MARINE...
INCREASING W TO WNW FLOW WILL BRING GALE FORCE WINDS TO THE
ENTIRE MARINE AREA TODAY THROUGH MUCH OF TONIGHT. THESE WINDS
WILL PRODUCE BELOW NORMAL TIDAL DEPARTURES OF 1.5 TO 2 FT
BELOW MEAN LOWER LOW WATER. RAPIDLY CHANGING WEATHER SYSTEMS
WILL BE THE RULE FOR THE NEXT WEEK OR TWO. HIGH PRESSURE MOVES
ACROSS SATURDAY INTO SATURDAY NIGHT. THEN A WEAK AREA OF LOW
PRESSURE MOVES FROM THE TENNESSEE VALLEY TO A POSITION WELL
OFF THE MID ATLANTIC COAST LATE SATURDAY NIGHT INTO SUNDAY.
HIGH PRESSURE WILL NUDGE IN FROM THE WEST LATE SUNDAY AND
SUNDAY NIGHT. THEN A LOW PRESSURE SYSTEM OVER THE SOUTHEASTERN
STATES BEGINS MOVING NORTHEAST TOWARD THE MID ATLANTIC COASTAL
WATERS. THIS SYSTEM HAS THE POTENTIAL TO DEVELOP INTO A
SIGNIFICANT EAST COAST STORM...INTENSIFYING RAPIDLY MONDAY
NIGHT AND TUESDAY. BY TUESDAY NIGHT IT WILL BE NEAR THE
CANADIAN MARITIMES ALLOWING HIGH PRESSURE THE MOVE IN FROM
THE WEST.

&&

.CLIMATE...
WE WILL REPEAT THE NOVEMBER CLIMATE FROM THE DAY SHIFT.
THE NUMBERS ARE IN FOR NOVEMBER AND EVEN THOUGH THERE WAS A PERIOD
OF COLDER THAN NORMAL TEMPERATURES (ESPECIALLY THE SECOND HALF OF
THE MONTH), SOME MILD DAYS SORT OF BALANCED IT OUT. THEREFORE, THIS
NOVEMBER WRAPPED UP TO BE ABOUT A FEW DEGREES ABOVE NORMAL FOR OUR
OFFICIAL CLIMATE SITES. SOME NOVEMBER STATISTICS ARE BELOW FOR OUR
FOUR MAIN CLIMATE LOCALES.

FOR PHILADELPHIA, NOVEMBER 2005 TIED FOR THE 17TH WARMEST NOVEMBER
ON RECORD, WITH THE YEAR OF 1900, AND A MONTHLY AVERAGE TEMPERATURE
OF 49.3 DEGREES. THIS WAS ALSO THE 6TH CONSECUTIVE MONTH OF ABOVE
NORMAL TEMPERATURES. WE HAD A SEVEN MONTH RUN OF ABOVE NORMAL
TEMPERATURES FROM OCTOBER OF 2001 THROUGH APRIL OF 2002. RECORDS
DATE BACK TO 1872.

FOR WILMINGTON, NOVEMBER 2005 TIED FOR THE 25TH WARMEST NOVEMBER ON
RECORD, WITH THE YEARS 1938 AND 1946, AND A MONTHLY AVERAGE
TEMPERATURE OF 47.8 DEGREES. THIS WAS ALSO THE 6TH CONSECUTIVE MONTH
OF ABOVE NORMAL TEMPERATURES. RECORDS DATE BACK TO 1894.

FOR ALLENTOWN, NOVEMBER 2005 IS THE 20TH WARMEST NOVEMBER ON RECORD,
WITH A MONTHLY AVERAGE TEMPERATURE OF 44.7 DEGREES. THIS WAS ALSO
THE 6TH CONSECUTIVE MONTH OF ABOVE NORMAL TEMPERATURES. RECORDS DATE
BACK TO 1923.

AND FOR ATLANTIC CITY, NOVEMBER 2005 TIED FOR THE 25TH WARMEST
NOVEMBER ON RECORD, WITH THE YEAR 1913, AND A MONTHLY AVERAGE
TEMPERATURE OF 48.3 DEGREES. THIS WAS ALSO THE 6TH CONSECUTIVE MONTH
OF ABOVE NORMAL TEMPERATURES. RECORDS DATE BACK TO 1906.

SINCE THE TEMPERATURES HAVE BEEN ON A ROLL THE PAST 6 MONTHS
AVERAGING ABOVE NORMAL, IT REALLY MAKES YOU WONDER WHAT THIS WINTER
WILL ULTIMATELY BRING TO OUR AREA NOW THAT DECEMBER IS HERE
(METEOROLOGICAL WINTER BEGAN TODAY). IT DEFINITELY LOOKS LIKE A MORE
ACTIVE WEATHER PATTERN IS UPCOMING AS COLDER WEATHER OVERSPREADS THE
NORTHEASTERN U.S. DURING THE COMING DAYS. DISTURBANCES MOVING
THROUGH IN THE FAIRLY FAST FLOW MAY BRING A FEW SHOTS OF SOME SNOW
OR MIXED PRECIPITATION DURING THE NEXT WEEK OR SO. IS THIS A SIGN OF
THE PATTERN TURNING COLDER AND MORE ACTIVE FOR THE WINTER? THIS
QUESTION IS A GOOD ONE, AND IT JUST MIGHT BE TRENDING THAT WAY.
HOWEVER, THE MIDDLE OF THIS MONTH MIGHT ADVERTISE A MODERATION IN
TEMPERATURES, WITH PERHAPS A GOOD SHOT OF COLD TEMPERATURES
RETURNING FOR THE SECOND HALF OF THE MONTH. STAY TUNED

&&

.HYDROLOGY...
THE RAMAPO AND SUSQUEHANNA HAVE OR ARE JUST ABT TO CREST IN OUR CWA
AND NERN NJ. NO HYDROLOGICAL PBLMS FOR THE REST OF THE FCST PERIOD
AS WHERE IT RAINS SAT NGT AND SUN WE ARE EXPECTING GENERALLY LESS
THAN HALF AN INCH AND MONDAY RIGHT NOW LOOKS MORE SNOWIER THAN
LIQUIDY.

&&

OVERVIEW/SHORT TERM...GIGI
LONG TERM...GIGI & GIZOT
MARINE/AVIATION...RPW
CLIMATE...GORSE
Hazardous weather outlook, Dec 2, 4:48 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EST FRI DEC 2 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
448 AM EST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS REMAIN IN EFFECT. INLAND WIND GUSTS COULD REACH UP
TO 45 MPH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TWO POSSIBLE WINTRY WEATHER EVENTS COULD AFFECT THE AREA SATURDAY
NIGHT INTO SUNDAY MORNING AND AGAIN MONDAY AND MONDAY NIGHT. THE
GREATEST CHANCES FOR WINTRY PRECIPITATION AND ACCUMULATIONS WILL
BE IN PENNSYLVANIA AND NEW JERSEY. PLEASE USE TODAY AND SATURDAY
TO MAKE NECESSARY PREPARATIONS. THERE IS A POSSIBILITY THAT WE
MIGHT HAVE OUR FIRST WINTER STORM OF THE SEASON ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Carbon

When
December 2, 2:00 PM EST to 4:00 PM EST
Where
Carbon forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482950.